• question-icon

    Is NeuroStar TMS the right medicine for depression?

default
Posted on Fri, 27 May 2016 in General Health
Question: Would you recommend Neurostar TMS for depression rather than conitnued SSRIs for an indefiniate period of time? What are the risks/benefits of this treatment?
doctor
Answered by Dr. Seikhoo Bishnoi 34 minutes later
Brief Answer:
rTMS is safe

Detailed Answer:
Hello thanks for asking from HCM

TMS or trams cranial magnetic stimulation is a method of treatment which uses magnetic stimulation for depression treatment. Some cortical areas which are thought to be hypoperfused in depression are targeted. This selective stimulation can't be achieved by medicines. The therapy is safe and results are also quick but multiple sittings are needed for best effects. The results doesn't last long and treatment is needed again in maintenance treatment.

Over all the therapy is considered as safe, free of serious side effects. In some individuals precipitation of seizures is seen. Syncope is also a rare side effect. Mild headache is some times seen. Apart from this no significant side effects are there.

SSRIs are first line treatment of depression and have side effects. rTMS is reserved for individuals who fail to respond to medicines. The therapy is costly also.

So if with medicines you are not seeing improvement then I'd recommend rTMS,

Thanks, hope this helps, if you have more to ask please ask again.

Take care


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Syncope

doctor1 MD

I have been fainting for 1 year and 8 months. I had all kinds of test done for heart, nuero, blood work, And still no one what is causing the...

doctor1 MD

Here are my current circumstances, I have recently had a child and was placed on the mirena birth control during my 6 week check up(November)....

doctor1 MD

My grandmother feels weak and dizzy every morning. She is not a diabetic. We have taken her to the hospital four times. I had them take her off her...

doctor1 MD

I had an MRI of my brain done, my doctor thinks I may have multiple sclerosis. The MRI reports early microvascular ischemic changes. I have what I...

doctor1 MD

Hi I'm worried that early repolarization can cause sudden death I've read so much about this online, I had it on my ECG I don't understand why...

doctor1 MD

My niece is a sophomore at UNC Tarheals. She is a varsity volleyball player. This fall she received a concussion from a 90mph volleyball hit to the...

doctor1 MD

I have been diagnosed with Paroxysmal Atrial Fibrillation , Paroxysmal Atrial Tachycardia and Hypertension , and my last EKG reads Market Sinus...

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Seikhoo Bishnoi
  • Q - Sight problem. Taking pregabalin for fibromyalgia. Should I stop...

  • Q - Found mucus and pus cell in stool test. Suggested to go for colonoscopy...

  • Q - Suffering from erectile dysfunction. Taking paroxetine and sustimax....

  • Q - On medication for clinical depression. What diet should I take to reduce...

  • Q - Alcoholic, suffering from OCD, depression, suffered seizure. Prescribed...

  • Q - Trying to quit tobacco. What should I do for this?

  • Q - Taking clozazepam. Safe and easy method to stop taking this medicine?

  • Q - Taking fluoxidine, lectopam. Feeling weak, anxiety, nervous and chest...

  • Q - Aderall induced psychosis. How long will the effects last?

  • Q - Started getting panic attack after taking mucinex dm. Cause for concern?

backtotop2